Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2012, 1:36 PM CDT for Roseau County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 1:36 PM CDT (18:36 UTC)
- Expired
- Jul 2, 2012, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 1:55 PM CDT | HAIL 1 | 3 E Greenbush, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 11:43 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3219 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KFGF 021836 SVRFGF MNC135-021915- /O.NEW.KFGF.SV.W.0043.120702T1836Z-120702T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 136 PM CDT MON JUL 2 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSEAU COUNTY IN NORTHWEST MINNESOTA... * UNTIL 215 PM CDT * AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR GREENBUSH...OR 22 MILES SOUTHWEST OF ROSEAU...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BADGER AROUND 155 PM CDT. FOX AROUND 210 PM CDT. ROSEAU...WANNASKA AND SALOL AROUND 215 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE PENCER. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4872 9538 4856 9622 4876 9635 4900 9553 TIME...MOT...LOC 1836Z 248DEG 22KT 4869 9614 WIND...HAIL <50MPH 1.00IN $$ VG
2 follow-up statements
942 WWUS53 KFGF 021855 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 155 PM CDT MON JUL 2 2012 MNC135-021915- /O.CON.KFGF.SV.W.0043.000000T0000Z-120702T1915Z/ ROSEAU MN- 155 PM CDT MON JUL 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ROSEAU COUNTY IN NORTHWEST MINNESOTA UNTIL 215 PM CDT... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTH OF BADGER...OR 16 MILES SOUTHWEST OF ROSEAU...MOVING TO THE EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BADGER AROUND 205 PM CDT. ROSEAU...WANNASKA AND SALOL AROUND 215 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE PENCER...MALUNG AND FOX. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4872 9538 4856 9622 4876 9635 4900 9553 TIME...MOT...LOC 1855Z 248DEG 18KT 4871 9605 WIND...HAIL <50MPH 1.00IN $$ VG
751 WWUS53 KFGF 021915 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 PM CDT MON JUL 2 2012 MNC135-021925- /O.EXP.KFGF.SV.W.0043.000000T0000Z-120702T1915Z/ ROSEAU MN- 215 PM CDT MON JUL 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR ROSEAU COUNTY IN NORTHWEST MINNESOTA HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4872 9538 4856 9622 4876 9635 4900 9553 TIME...MOT...LOC 1855Z 248DEG 18KT 4863 9610 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:07 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 10:07 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1007 AM CDT MON JUL 2 2012
.DISCUSSION...
UPDATE CONCERNS CONVECTIVE POTENTIAL AND HEAT/HUMIDITY. CONVECTION
CONTINUES TO SLOWLY PROPAGATE EAST GETTING READY TO ENTER NW FA.
WITH CURRENT TRENDS HAVE DROPPED POPS FROM VALLEY EAST REMAINDER OF
MORNING. WILL LEAVE CURRENT POPS GOING FOR THIS AFTERNOON AS EXPECT
CONVECTION TO EXPAND AND INTENSIFY LATER THIS AFTERNOON.
CLOUD COVER ALSO SLOW TO ARRIVE ALLOWING TEMPERATURES TO STEADILY
CLIMB. WITH DEWPOINTS IN THE 70S HEAT ADVISORY LOOKING GOOD AND WILL
LET CURRENT MAXIMUM TEMPERATURES.
MADE SOME MINOR ADJUSTMENTS TO CLOUD TRENDS AND WIND BESIDE POPS BUT
NOTHING SIGNIFICANT.
&&
.AVIATION...
VFR CONDITIONS EXPECTED FOR MUCH OF THE DAY. STRONG THUNDERSTORMS
EXPECTED TO DEVELOP NEAR DVL AND PUSH EAST IN THE 18Z-21Z TIME
FRAME...AFFECTING GFK AND TVF 21Z TO 00Z. SHOULD ARRIVE IN THE
FAR AND BJI IN THE 00Z TO 03Z HOURS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ008-016-027-029-030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR MNZ001>005-007-008-013>016-022-023-027>031-040.
&&
VOELKERHazardous weather outlook, Jul 2, 6:56 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Special weather statement, Jul 2, 10:54 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1054 AM CDT MON JUL 2 2012 NDZ006-007-015-021645- CAVALIER ND-RAMSEY ND-TOWNER ND- 1054 AM CDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHERN RAMSEY AND WESTERN CAVALIER COUNTIES UNTIL 1145 AM CDT... AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES WEST OF CANDO...OR 38 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CANDO...CONSIDINE AND BISBEE AROUND 1100 AM CDT. ARNDT AROUND 1105 AM CDT. NEWVILLE AND EGELAND AROUND 1115 AM CDT. CALIO AROUND 1120 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4898 9874 4861 9851 4837 9949 4861 9949 TIME...MOT...LOC 1554Z 236DEG 38KT 4855 9938 VG
Special weather statement, Jul 2, 12:12 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1212 PM CDT MON JUL 2 2012 NDZ007-008-021800- CAVALIER ND-PEMBINA ND- 1212 PM CDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA AND NORTHEASTERN CAVALIER COUNTIES UNTIL 100 PM CDT... AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES SOUTHWEST OF WALHALLA...OR 15 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WALHALLA AROUND 1230 PM CDT. LEROY AND BACKOO AROUND 1240 PM CDT. NECHE AND BATHGATE AROUND 100 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4899 9727 4890 9723 4868 9818 4899 9842 TIME...MOT...LOC 1713Z 242DEG 26KT 4886 9807 VG
Special weather statement, Jul 2, 1:23 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
123 PM CDT MON JUL 2 2012
MNZ004-NDZ008-021900-
KITTSON MN-PEMBINA ND-
123 PM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA AND NORTHWESTERN KITTSON
COUNTIES UNTIL 200 PM CDT...
AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR CAVALIER...OR 27 MILES NORTH OF GRAFTON...MOVING TO
THE NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
HAMILTON AROUND 130 PM CDT.
BATHGATE AROUND 135 PM CDT.
JOLIETTE AROUND 150 PM CDT.
PEMBINA AND ST. VINCENT AROUND 155 PM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 200 AROUND 150 PM CDT...AND MILE MARKER 215 AROUND 155 PM
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 9746 4899 9708 4878 9695 4865 9763
4890 9777
TIME...MOT...LOC 1823Z 246DEG 29KT 4880 9756
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:15 AM CDT | Heat Advisory | FGF | Becker, Clay, Clearwater, Grant, Kittson, Mahnomen and 8 more | 15 hr |
| Jul 2, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 37 min |
| Jul 2, 2:03 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 42 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 35 min |
| Jul 2, 5:22 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 53 min |
| Jul 2, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 54 min |
| Jul 2, 5:53 PM CDT | Special Weather Statement | FGF | Becker | 67 min |
| Jul 2, 6:10 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman, Polk | 65 min |
| Jul 2, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Wadena | 60 min |
| Jul 2, 6:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.